Alert archive / Washington / Red Flag Warnings in 2023
Red Flag Warning 3, NWS Spokane, WA
NWS Spokane, WA issued this red flag warning at Jul 9, 2023, 3:02 PM PDT for 10 counties in Washington. It took effect at Jul 10, 2023, 11:00 AM PDT. It was in force for 9 hr. 13 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 9, 2023, 3:02 PM PDT (22:02 UTC)
- In effect from
- Jul 10, 2023, 11:00 AM PDT
- Expired
- Jul 10, 2023, 8:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS Spokane, WA
Counties Adams County, WA, Asotin County, WA, Columbia County, WA, Garfield County, WA, Grant County, WA, Lincoln County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA, Whitman County, WA
The radar
The Spokane radar (KOTX), 56 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 3:53 PM PDT | TSTM WND DMG | 1 Sw Almira, WA | Multiple reports of crop damage from wind, hail, and flooding between Hartline and Almira. Time estimated from radar. |
| Jul 10, 4:00 PM PDT | TORNADO | 2 Wsw Wilbur, WA | Several photos and video of a landspout tornado near Wilbur Airport. Time approximate based on several social media reports and radar. |
| Jul 10, 4:09 PM PDT | HAIL 0.7 | Wilbur, WA | Photo via social media. |
| Jul 10, 4:12 PM PDT | TSTM WND DMG | 2 N Wilbur, WA | Downed power lines and power outages north of Wilbur. Time estimated from radar. |
| Jul 10, 4:30 PM PDT | TSTM WND DMG | Hartline, WA | Crop damage reported in areas around Harline from wind and flooding. Time estimated from radar. Hail to dime size also reported. |
| Jul 10, 4:46 PM PDT | HAIL 0.5 | Creston, WA | |
| Jul 10, 5:42 PM PDT | HAIL 0.5 | Soap Lake, WA | Time estimated from radar. |
| Jul 10, 5:50 PM PDT | HAIL 2 | 3 Sse Ford, WA | Facebook picture of damaged roofing panels. Time estimated from radar. |
| Jul 10, 6:34 PM PDT | TSTM WND DMG | 3 Nw Deer Park, WA | Downed tree limbs from a combination of wind and hail. Hail up to penny size also reported. Time estimated from radar. |
| Jul 10, 6:34 PM PDT | HAIL 0.7 | 2 Wsw Deer Park, WA | Time estimated from radar. |
| Jul 10, 6:49 PM PDT | HAIL 0.7 | Hartline, WA | Flooding and crop damage also reported. Time estimated from radar. |
| Jul 10, 6:50 PM PDT | HAIL 1.25 | 2 Se Elk, WA | Facebook picture of hailstones varying from dimes to quarters to half dollars. |
| Jul 10, 6:57 PM PDT | HAIL 1.25 | 3 E Elk, WA | Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 10.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2792 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
368 WWUS86 KOTX 092202 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 302 PM PDT Sun Jul 9 2023 ...Thunderstorms across the Columbia Basin on Monday... .A cold front will bring thunderstorms through the Columbia Basin starting late Monday morning and last through the evening. The dry conditions and any lightning strikes can produce new fires in the area. WAZ701-707>709-101015- /O.NEW.KOTX.FW.W.0003.230710T1800Z-230711T0300Z/ Foothills of Northeast Washington (Zone 701)- Western Columbia Basin (Zone 707)-Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)-Lower Palouse - Snake River (Zone 709)- 302 PM PDT Sun Jul 9 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT MONDAY FOR THUNDERSTORMS FOR Columbia Basin and Palouse... The National Weather Service in Spokane has issued a Red Flag Warning for thunderstorms, which is in effect from 11 AM to 8 PM PDT Monday. * Affected Area: Fire Weather Zone 701 Foothills of Northeast Washington (Zone 701), Fire Weather Zone 707 Western Columbia Basin (Zone 707), Fire Weather Zone 708 Eastern Columbia Basin -Palouse -Spokane Area (Zone 708) and Fire Weather Zone 709 Lower Palouse -Snake River (Zone 709). * Thunderstorms: Isolated dry thunderstorms, LAL 3. * Impacts: Combined with dry fuels, dry lightning strikes will lead to new fire starts and spread quickly with gusty winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of dry lightning strikes and dry fuels can contribute to fire potential. && $$
4 follow-up statements
337 WWUS86 KOTX 100318 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 818 PM PDT Sun Jul 9 2023 ...Thunderstorms across the Columbia Basin on Monday... .A cold front will bring thunderstorms through the Columbia Basin starting late Monday morning and last through the evening. The dry conditions and any lightning strikes can produce new fires in the area. WAZ701-707>709-102000- /O.CON.KOTX.FW.W.0003.230710T1800Z-230711T0300Z/ Foothills of Northeast Washington (Zone 701)- Western Columbia Basin (Zone 707)-Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)-Lower Palouse - Snake River (Zone 709)- 818 PM PDT Sun Jul 9 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM PDT MONDAY FOR THUNDERSTORMS FOR COLUMBIA BASIN AND PALOUSE... * Affected Area: Fire Weather Zone 701 Foothills of Northeast Washington (Zone 701), Fire Weather Zone 707 Western Columbia Basin (Zone 707), Fire Weather Zone 708 Eastern Columbia Basin -Palouse -Spokane Area (Zone 708) and Fire Weather Zone 709 Lower Palouse -Snake River (Zone 709). * Thunderstorms: Isolated dry thunderstorms, LAL 3. * Impacts: Combined with dry fuels, dry lightning strikes will lead to new fire starts and spread quickly with gusty winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of dry lightning strikes and dry fuels can contribute to fire potential. && $$
370 WWUS86 KOTX 101003 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 303 AM PDT Mon Jul 10 2023 ...Thunderstorms across the Columbia Basin Today... .A cold front will bring thunderstorms through the Columbia Basin late Monday morning and last through the evening. The dry conditions and any lightning strikes can produce new fires in the area. WAZ701-707>709-110300- /O.CON.KOTX.FW.W.0003.230710T1800Z-230711T0300Z/ Foothills of Northeast Washington (Zone 701)- Western Columbia Basin (Zone 707)-Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)-Lower Palouse - Snake River (Zone 709)- 303 AM PDT Mon Jul 10 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT THIS EVENING FOR THUNDERSTORMS FOR FOOTHILLS OF NORTHEAST WASHINGTON, COLUMBIA BASIN, SPOKANE AREA AND PALOUSE... * Affected Area: Fire Weather Zone 701 Foothills of Northeast Washington (Zone 701), Fire Weather Zone 707 Western Columbia Basin (Zone 707), Fire Weather Zone 708 Eastern Columbia Basin -Palouse -Spokane Area (Zone 708) and Fire Weather Zone 709 Lower Palouse -Snake River (Zone 709). * Thunderstorms: Isolated dry thunderstorms, LAL 3. * Outflow Winds: 25 to 35 mph from nearby storms. * Impacts: Combined with dry fuels, dry lightning strikes will lead to new fire starts and rapidly spreading with gusty winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of dry lightning strikes and dry fuels can contribute to fire potential. && $$
695 WWUS86 KOTX 102138 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 238 PM PDT Mon Jul 10 2023 ...Thunderstorms across the Columbia Basin through Evening... .A cold front will bring thunderstorms to the Columbia Basin through the evening. The dry conditions and any lightning strikes can produce new fires in the area. WAZ709-102245- /O.CAN.KOTX.FW.W.0003.000000T0000Z-230711T0300Z/ Lower Palouse - Snake River (Zone 709)- 238 PM PDT Mon Jul 10 2023 ...RED FLAG WARNING IS CANCELLED FOR THUNDERSTORMS FOR THE LOWER PALOUSE AND SNAKE RIVER... The National Weather Service in Spokane has cancelled the Red Flag Warning for Fire Weather Zone 709 Lower Palouse - Snake River (Zone 709). The threat of abundant dry lightning as diminished, with the main potential staying north of this region. $$ WAZ701-707-708-110300- /O.CON.KOTX.FW.W.0003.000000T0000Z-230711T0300Z/ Foothills of Northeast Washington (Zone 701)- Western Columbia Basin (Zone 707)-Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)- 238 PM PDT Mon Jul 10 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR THUNDERSTORMS FOR FOOTHILLS OF NORTHEAST WASHINGTON, COLUMBIA BASIN, SPOKANE AREA AND PALOUSE... * Affected Area: Fire Weather Zone 701 Foothills of Northeast Washington (Zone 701), Fire Weather Zone 707 Western Columbia Basin (Zone 707) and Fire Weather Zone 708 Eastern Columbia Basin -Palouse -Spokane Area (Zone 708). * Thunderstorms: Isolated dry thunderstorms, LAL 3. * Outflow Winds: 25 to 35 mph from nearby storms. * Impacts: Combined with dry fuels, dry lightning strikes will lead to new fire starts and rapidly spreading with gusty winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of dry lightning strikes and dry fuels can contribute to fire potential. && $$
164 WWUS86 KOTX 110258 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 758 PM PDT Mon Jul 10 2023 WAZ701-707-708-110400- /O.EXP.KOTX.FW.W.0003.000000T0000Z-230711T0300Z/ Foothills of Northeast Washington (Zone 701)- Western Columbia Basin (Zone 707)-Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)- 758 PM PDT Mon Jul 10 2023 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING FOR CENTRAL AND EASTERN WASHINGTON... The threat for widespread abundant lightning will decrease this evening as thunderstorms move out of eastern Washington. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Jul 9, 10:42 AM PDT, 4 hours 20 minutes earlier.
Area forecast discussion, Jul 9, 10:42 AM PDT, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1042 AM PDT Sun Jul 9 2023
.SYNOPSIS...
Sunday will be another hot day. High temperatures will once again
climb into the mid 90s to near 100 degrees for most of the Inland
Northwest. The arrival of a cold front on Monday will bring the
potential for strong thunderstorms, locally heavy rain, and
lightning to the region. Temperatures next week won't be as hot as
what we have experienced this weekend with high temperatures in
the 80s and low 90s.
&&
.DISCUSSION...
Sunday and Monday: It has to get hotter before it gets
cooler.
The short-lived anomalous hot temperatures under a strengthening
ridge will stick around for one more day (Today) before packing
up and leaving, briefly. Temperatures today around the region
will see 2-4C of warming at 850mb which should translate to 2-5F
of warmer daytime temperatures. Unfortunately (if you're not a hot
weather fan) this means most of the region (80-90%) will see mid
to upper 90s and several locations in the Basin to L-C Valley
should see the triple digit mark. The National Blend of Models has
trended down the last few days with probabilities for Omak to see
100F today (currently a 14% chance) after hitting the mark
yesterday. Mid-level cloud cover increasing by late morning may
hinder some of the heating, although given our mild overnight
temperatures and warm residual latent heat, I believe it will be
quite easy to reach those marks again today. Heat risk today will
be widespread Moderate with a smattering of Major in some of the
more populated areas. Relief is on the way though, come tonight
into Monday. A wave of energy Today will move through the Basin
and into the Northern Mountains from the southwest bringing an
uptick in precipitable water (from 90% to 130% of normal) and
terrain driven showers and thunderstorms. 20-25% probability of
thunder today in northwest Okanogan and Ferry counties.
Forecast soundings show a rather dry boundary layer and high based
convection potential. Omak for example has deep mixing, cloud
bases above 700mb and lapse rates over 7.5 C/km. Today's
convection potential has the right ingredients but the forcing is
not as strong and will rely heavily on orographic lifting. As the
cloud bases are so elevated, anything that develops will likely
evaporate before hitting the surface and therefore would likely be
gusty outflow winds. HRRR and UW-WRF wind fields highlight this
nicely in the eastern Cascades. HREF calibrated thunder highlights
the northern Cascades with 70+% probability of thunderstorms
through late afternoon with some good storm motion.
Moving into Monday the upper level wave will bring in a modest
increase in moisture along with a potent frontal passage. 30-40
knots of mid level shear early (06z-18z) will increase the threat
for showers and thunderstorms early into the Basin and Eastern
Washington. 25 to 40% probability of thunderstorms are likely from
the eastern Cascades, the Okanogan Highlands, Northern Mountains,
Idaho Panhandle, and the eastern Washington to north Idaho metro
areas. As mentioned for Sunday, the boundary layers will take some
time to overcome the very dry conditions. This will lead to
evaporation and virga showers with gusty winds. Fast moving storms
focused more at the Palouse, L-C Valley and eastern WA will leave
the north and eastern Cascades and northern mountains more
susceptible for slower moving, higher moisture content storms
capable of localized flooding concerns especially near burn scars.
Items to consider today will be flooding threats for Monday and
abundant lightning with regards to fire weather conditions being
so dry and adding the threat for fast moving storms with
lightning. Monday looks to be quite active and impactful. /Dewey
Tuesday through Saturday: In the wake of Monday's frontal
passage weak low amplitude shortwave ridging makes a brief
appearance Tuesday until yet another disturbance moves thru
Wednesday. This is followed by more ridging that has time to amplify
a bit more Friday and Saturday. This allows for a gradual warming
trend on into Saturday along with minor pops for thunder up over the
Northern Mountains of Northeast Washington and North Idaho each
afternoon and evening until Saturday when the ridging is amplified
enough to minimize any lingering instability. /Pelatti
&&
.AVIATION...
18Z TAFs: Scattered thunderstorms have developed over the
mountainous terrain of the Cascades and north central/northeast
Washington. Cells will move to the north or northeast between 10
and 15 mph producing gusty west outflow winds headed for Wenatchee
and Chelan. A VCTS will be carried for Wenatchee from 20-02Z.
Isolated dry thunderstorms will develop in the Basin/Spokane area
tomorrow after 12Z but confidence is too low to introduce
lightning into the TAFs.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 96 65 86 57 85 57 / 0 0 30 10 0 0
Coeur d'Alene 95 64 86 57 83 55 / 0 0 30 30 0 0
Pullman 94 61 82 52 81 51 / 0 10 20 10 0 0
Lewiston 102 73 93 62 92 62 / 0 10 20 10 0 0
Colville 94 55 83 49 84 50 / 10 10 60 40 10 10
Sandpoint 92 60 85 54 81 53 / 0 0 40 50 10 10
Kellogg 91 68 82 58 79 57 / 0 0 40 30 0 0
Moses Lake 99 66 90 55 90 56 / 0 20 40 0 0 0
Wenatchee 95 67 87 59 88 62 / 10 20 40 0 0 0
Omak 99 65 88 58 91 61 / 10 10 50 10 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Heat Advisory until 8 PM PDT this evening for Lewiston Area.
WA...Heat Advisory until 8 PM PDT this evening for Lower Garfield and
Asotin Counties-Moses Lake Area-Okanogan Valley-Wenatchee
Area.
&&In the hours before
Special weather statement, Jul 9, 2:40 PM PDT, 22 minutes before
Special Weather Statement
National Weather Service Spokane WA
240 PM PDT Sun Jul 9 2023
WAZ038-043-049-092230-
Western Okanogan County WA-Okanogan Valley WA-Okanogan Highlands WA-
240 PM PDT Sun Jul 9 2023
...Strong thunderstorm outflow will impact portions of Okanogan
County through 330 PM PDT...
At 234 PM PDT, automated weather stations and public reports on
social media reported wind gusts of 40 mph or more over portions of
Okanogan county.
HAZARD...Winds in excess of 40 mph.
SOURCE...Public.
IMPACT...Gusty winds could knock down tree limbs, blow around
unsecured objects, reduce visibility due to blowing
dust, and cause fires to spread quickly.
Locations impacted include...
Omak, Okanogan, Oroville, Tonasket, Twisp, Winthrop, Riverside,
Conconully, and numerous campgrounds in northern and western
Okanogan county.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Omak Lake, Pearrygin Lake, or Lake Osoyoos, be
prepared for rough water and the threat of lightning. Remember,
lightning can strike out to 10 miles from the parent thunderstorm.
If you can hear thunder, you are close enough to be struck by
lightning. Move to safe shelter now! Do not be caught on the water
in a thunderstorm.
&&
LAT...LON 4898 11888 4833 11929 4810 11954 4822 12031
4861 12063 4871 12068 4873 12065 4879 12074
4895 12076 4896 12080 4894 12083 4897 12088
4900 12085
TIME...MOT...LOC 2134Z 197DEG 18KT 4843 12013
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GKOCHThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 1:03 PM PDT | Areal Flood Advisory | OTX | Chelan | 90 min |
| Jul 9, 2:04 PM PDT | Areal Flood Advisory | OTX | Okanogan | 3 hr |
| Jul 9, 2:40 PM PDT | Special Weather Statement | OTX | Okanogan | 50 min |
| Jul 9, 3:10 PM PDT | Flood Watch | OTX | Okanogan | 28 hr |
| Jul 9, 4:23 PM PDT | Special Weather Statement | OTX | Ferry | 37 min |
Nearby
Red Flag Warnings in Washington, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.